Alert archive / Vermont / Flash Flood Warnings in 2024

Flash Flood Warning 13, NWS Burlington, VT

July 30, 2024Caledonia County, Vermont

NWS Burlington, VT issued this flash flood warning at Jul 30, 2024, 3:08 AM EDT for Caledonia County, Vermont. It was in force for 7 hr. 13 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2024, 3:08 AM EDT (07:08 UTC)
Expired
Jul 30, 2024, 10:18 AM EDT
In force
7 hr
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Emergency
Flash flood emergency
Damage threat
Catastrophic
Flood severity
None

County Caledonia County, VT

The radar

The Burlington radar (KCXX), 90 km from the middle of the area, began a volume at 07:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 4:46 AM EDTFLASH FLOOD2 E St. Johnsbury, VTUS-2 flooded and washed out at VT-18 and Pettyco Junction
Jul 30, 4:58 AM EDTFLASH FLOODSt. Johnsbury, VTUS-5 flooded from St. John st to Hospital Dr
Jul 30, 6:05 AM EDTRAIN 3.192 E Danville, VT24-hour rainfall.
Jul 30, 6:06 AM EDTFLASH FLOODSt. Johnsbury, VTUS5 washout just south of State Police Barracks
Jul 30, 6:23 AM EDTFLASH FLOODSt. Johnsbury, VTUS-2 closed due to flooding between Snell Rd and Spaulding rd
Jul 30, 6:45 AM EDTRAIN 8.41N St. Johnsbury, VT24-hour rainfall.
Jul 30, 7:00 AM EDTRAIN 6.92St. Johnsbury, VT24-hour rainfall.
Jul 30, 7:00 AM EDTRAIN 7.4Nw St Johnsbury, VT24-hour rainfall.
Jul 30, 9:16 AM EDTRAIN 5.391 Wsw Saint Johnsbury, VT
Jul 30, 9:17 AM EDTRAIN 6.5St. Johnsbury, VT
Jul 30, 9:17 AM EDTRAIN 6.651 Sse Saint Johnsbury, VT
Jul 30, 9:18 AM EDTRAIN 5.341 Sse Saint Johnsbury C, VT
Jul 30, 9:19 AM EDTRAIN 6.921 E Saint Johnsbury Cen, VT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 98 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 7.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2024-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2024-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

654 
WGUS51 KBTV 300708
FFWBTV
VTC005-301015-
/O.NEW.KBTV.FF.W.0013.240730T0708Z-240730T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Burlington VT
308 AM EDT Tue Jul 30 2024

...FLASH FLOOD EMERGENCY FOR ST JOHNSBURY AND DANVILLE VERMONT...

The National Weather Service in Burlington has issued a

* Flash Flood Warning for...
  East Central Caledonia County in northeastern Vermont...

* Until 615 AM EDT.

* At 308 AM EDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  4.5 and 6.5 inches of rain have fallen. The expected rainfall rate 
  is 0.75 to 1.5 inches in 1 hour. Additional rainfall amounts of 
  0.75 to 1.75 inches are possible in the warned area. Flash 
  flooding is ongoing or expected to begin shortly.

  This is a FLASH FLOOD EMERGENCY for St Johnsbury and Danville 
  Vermont. This is a PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER 
  GROUND NOW!

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...This is a PARTICULARLY DANGEROUS SITUATION. SEEK
           HIGHER GROUND NOW! Life threatening flash flooding of
           low water crossings, small creeks and streams, urban
           areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  St. Johnsbury, Danville, Waterford, Barnet, Passumpsic and St. 
  Johnsbury Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now! This is an extremely dangerous and 
life-threatening situation. Do not attempt to travel unless you are 
fleeing an area subject to flooding or under an evacuation order.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4436 7204 4439 7213 4441 7213 4447 7207
      4447 7205 4447 7199 4445 7195 4443 7196
      4438 7198

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CATASTROPHIC
EXPECTED RAINFALL RATE...0.75-1.5 INCHES IN 1 HOUR

$$

Haynes
3 follow-up statements
153 
WGUS51 KBTV 300952
FFWBTV
VTC005-301215-
/O.EXT.KBTV.FF.W.0013.000000T0000Z-240730T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Burlington VT
552 AM EDT Tue Jul 30 2024

...FLASH FLOOD EMERGENCY FOR ST JOHNSBURY AND DANVILLE VERMONT...

The National Weather Service in Burlington has extended the

* Flash Flood Warning for...
  East Central Caledonia County in northeastern Vermont...

* Until 815 AM EDT.

* At 552 AM EDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  5 and 8 inches of rain have fallen. Swift water rescues are 
  ongoing. Flooding impacts will continue as excess runoff continues 
  to flow, but no additional rainfall is expected. Flash flooding is 
  ongoing or expected to begin shortly.

  This is a FLASH FLOOD EMERGENCY for St Johnsbury and Danville 
  Vermont. This is a PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER 
  GROUND NOW!

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...This is a PARTICULARLY DANGEROUS SITUATION. SEEK
           HIGHER GROUND NOW! Life threatening flash flooding of
           low water crossings, small creeks and streams, urban
           areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  St. Johnsbury, Danville, Waterford, Barnet, Passumpsic and St. 
  Johnsbury Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now! This is an extremely dangerous and 
life-threatening situation. Do not attempt to travel unless you are 
fleeing an area subject to flooding or under an evacuation order.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4436 7204 4439 7213 4441 7213 4447 7207
      4447 7205 4447 7199 4445 7195 4443 7196
      4438 7198

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CATASTROPHIC

$$

Haynes
636 
WGUS51 KBTV 301154
FFWBTV
VTC005-301515-
/O.EXT.KBTV.FF.W.0013.000000T0000Z-240730T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Burlington VT
754 AM EDT Tue Jul 30 2024

...FLASH FLOOD EMERGENCY FOR ST JOHNSBURY AND DANVILLE VERMONT...

The National Weather Service in Burlington has extended the

* Flash Flood Warning for...
  East Central Caledonia County in northeastern Vermont...

* Until 1115 AM EDT.

* At 754 AM EDT, emergency management reported thunderstorms 
  producing heavy rain across the warned area. Between 5 and 8 
  inches of rain have fallen. Flooding impacts will continue, but no 
  additional rainfall is expected. Flash flooding is ongoing. Homes 
  have been washed away. Cars are underwater. Some roads have been 
  washed out. Check on the safety of your friends and neighbors.

  This is a FLASH FLOOD EMERGENCY for St Johnsbury and Danville 
  Vermont. This is a PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER 
  GROUND NOW!

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Emergency management reported.

  IMPACT...This is a PARTICULARLY DANGEROUS SITUATION. SEEK
           HIGHER GROUND NOW! Life threatening flash flooding of
           low water crossings, small creeks and streams, urban
           areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  St. Johnsbury, Danville, Waterford, Barnet, Passumpsic and St. 
  Johnsbury Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now! This is an extremely dangerous and 
life-threatening situation. Do not attempt to travel unless you are 
fleeing an area subject to flooding or under an evacuation order.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4436 7204 4439 7213 4441 7213 4447 7207
      4447 7205 4447 7199 4445 7195 4443 7196
      4438 7198

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CATASTROPHIC

$$

Haynes
424 
WGUS71 KBTV 301418
FFSBTV

Flash Flood Statement
National Weather Service Burlington VT
1018 AM EDT Tue Jul 30 2024

VTC005-301428-
/O.CAN.KBTV.FF.W.0013.000000T0000Z-240730T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Caledonia VT-
1018 AM EDT Tue Jul 30 2024

...FLASH FLOOD WARNING IS CANCELLED FOR EAST CENTRAL CALEDONIA 
COUNTY...

The heavy rain has ended and additional flash flooding is not 
expected at this time.  However, last night's rainfall lead to 
considerable flooding around the area and Areal Flood Warnings are 
still in effect for  much of the area. Please continue to heed 
remaining road closures and follow all instructions from local 
officials.

&&

LAT...LON 4436 7204 4439 7213 4441 7213 4447 7207
      4447 7205 4447 7199 4445 7195 4443 7196
      4438 7198

$$

Duell

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 1:46 AM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 30, 1:46 AM EDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
146 AM EDT Tue Jul 30 2024

.SYNOPSIS...
An upper level low moving northward through New England will
spark isolated to scattered showers and a few thunderstorms,
mainly in Vermont through the first part of the night.
Increasingly warm and humid conditions will lead to increasing
risk of heavy rainfall, especially on Wednesday when widespread
showers and thunderstorms are expected. Heat and humidity will
continue through the rest of the week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 143 AM EDT Tuesday...A flooding situation is unfolding
across Caledonia county and Northeast Kingdom. If you live
across eastern VT, pay attention to the alerts and warnings that
you receive. Rainfall reports of 2-3 inches have been received
in the past couple of hours. Previous discussion below:

Previous discussion...Interesting scenario for a short window
with possible strong thunderstorms for the rest of today in
Vermont. Mid-afternoon MLCAPE values have surged above 1000 J/kg
from northeastern Vermont southwestward into the southern
Champlain Valley. However, soundings show a mid-level warm nose
and CIN that is present associated with a lot of mid level dry
air. This cap will be eroded as the mid-level low continues to
wobble north-northwestward. We are beginning to see some cells
fire up, which are anticipated to pulse up such that isolated
thunderstorms are expected to blossom mainly between 5 and 8 PM,
and only gradually wind down through midnight. A couple of
these storms could be capable of a wet microburst as
precipitable water surges back above 1.5" and some mid-level dry
air remains amidst upper height rises that support high
equilibrium levels.

Once the mid-level low responsible for the convection departs to
the northeast late tonight, shower chances will decrease but
continue nevertheless with plenty of moisture and cyclonic flow
present. Low clouds and patchy fog in areas that saw evening
rain will be more likely as well, but some modest southerly low
level wind will tend to mitigate dense fog.

Some mid level ridging will follow for a brief time tomorrow
which will support hotter and dry conditions. South winds will
advect warmer air into the region, with the warmest 850 millibar
air progged to be over central New York near 18 Celsius. With
dry adiabatic lapse rates, that would suggest upper 80s will be
widespread in our valleys. So with dew points in the upper 60s
to low 70s, expect heat index values to flirt with 95 degrees in
localized areas. If more widespread coverage of mid 90 heat
indexes were forecast, especially in western Addison County and
the southern Champlain Valley generally, a Heat Advisory may be
needed. In the context of vulnerable communities, the corridor
just east of Route 11 in southern St. Lawrence County may have
a relatively high Heat Risk, as well.

Aside from the heat, isolated to scattered showers and
thunderstorms will develop during the afternoon. They will be
favored in northern New York given the closer proximity to an
incoming compact upper level trough. So better moisture and
forcing upstream over the Great Lakes region will support most
thunderstorm coverage tomorrow, especially in the late afternoon
and evening, in our western areas. Locally heavy rain will be
possible as much higher precipitable water moves into the region,
with low chances of strong storms with low amounts of deep layer
shear. Rain chances will continue over night and humidity will
build, supporting unusually warm overnight lows. The current
forecast suggests a record warm minimum temperature for
Wednesday in Burlington.

&&

.SHORT TERM /WEDNESDAY NIGHT/...
As of 306 PM EDT Monday...A potent shortwave is poised to track
across the North Country on Wednesday with period of moderate to
heavy rainfall expected throughout the day. Model guidance continues
to show impressive PWAT values likely exceeding 2 inches (99th
percentile) and very deep warm cloud depths. These two variable are
likely to create very favorable warm rain processes, and when
coupled with height falls associated with an approaching shortwave
will produce widespread rainfall across the region. Given the very
moist vertical profiles due to the modified tropical source region,
we will see moist adiabatic lapse rates through nearly the entire
column. This should limit our severe potential with poor mid-level
lapse rates and high freezing levels, but enough mixed layer
instability is forecast to be present to produce scattered
thunderstorms as well. Models continue to trend higher with rainfall
amounts which is no surprise as the environment should be loaded
with moisture and enough forcing to squeeze it out. With the latest
forecast, we should easily see 0.75" to 1.5" across the region with
localized amounts possibly exceeding 2 inches. Flash flooding isn't
likely at this time as our 3 and 6 hours flash flood guidance is
between 2.5 and 3 inches respectively. We will be watching the
rainfall closely through Wednesday should the flood threat increase
or storms begin to move over the same area several times. Rain will
taper off from west to east Wednesday evening with all showers
exiting the region after midnight.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 306 PM EDT Monday...Hot and humid. These are the words that
best describe how the second half of the week into the weekend is
looking for Vermont and northern New York. Following the shortwave
on Wednesday, a building ridge of high pressure will shift over the
region on Thursday and remain entrenched through at least Saturday
morning. Models are showing impressive warming in the 850 mb and 925
mb levels as this mid-level ridge moves overhead which should
correspond to temperatures warming into the upper 80s to lower 90s
with Friday likely to be the warmest day. With dewpoints remaining
in the mid 60s to lower 70s, we will have to watch heat indices
closely as we could briefly reach heat advisory criteria in the
Champlain and Connecticut River Valleys on Friday. Over the weekend,
a cold front is expected to move through the Northeast but there
continues to be a lot of discrepancy on when the front will finally
push through the region. The one thing the models do agree upon,
however, is that thunderstorms will accompany the frontal passage.
Given the warm and moist environment ahead of a major change in air
mass, strong to severe storms cannot be ruled out. Stay tuned.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
Through 06Z Wednesday...We are monitoring showers and
thunderstorms across the forecast area overnight tonight that
have produced and could continue to produce IFR and LIFR
visibilities in southern/central Vermont. We can expect these
showers and thunderstorms to gradually dwindle towards the
daybreak hours. IFR conditions are again possible at SLK, MPV,
and EFK. Conditions trend VFR after 15z Tuesday through 03z
Wednesday, before deterioration to MVFR and IFR after 03z
Wednesday.

Outlook...

Tuesday Night: VFR. Chance SHRA, Slight chance TSRA.
Wednesday: Mainly MVFR, with local VFR possible. Definite SHRA,
Chance TSRA.
Wednesday Night: Mainly MVFR, with local IFR possible. Chance
SHRA, Chance TSRA.
Thursday: Mainly VFR, with local IFR possible. Slight chance
SHRA.
Thursday Night: VFR. NO SIG WX.
Friday: VFR. Chance SHRA, Slight chance TSRA.
Friday Night: VFR. Chance SHRA, Slight chance TSRA.
Saturday: Mainly VFR, with areas MVFR possible. Chance SHRA,
Chance TSRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Kutikoff
NEAR TERM...Chai/Kutikoff/Storm
SHORT TERM...Clay
LONG TERM...Clay
AVIATION...Chai/Storm
Hazardous weather outlook, Jul 29, 3:15 AM EDT, 23 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
315 AM EDT Mon Jul 29 2024

NYZ026>031-034-035-087-VTZ001>011-016>021-300715-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
315 AM EDT Mon Jul 29 2024

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is the risk of locally heavy rainfall leading to an isolated
flash flood threat on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 12:57 AM EDTAreal Flood WarningBTVCaledonia9 hr
Jul 30, 1:07 AM EDTAreal Flood WarningBTVEssex, Orleans17 hr
Jul 30, 1:12 AM EDTFlash Flood WarningBTVCaledonia9 hr
Jul 30, 1:21 AM EDTAreal Flood WarningBTVCaledonia, Washington3 hr
Jul 30, 1:43 AM EDTFlash Flood WarningBTVEssex, Orleans9 hr
Jul 30, 2:00 AM EDTAreal Flood WarningBTVCaledonia, Essex8 hr
Jul 30, 2:24 AM EDTFlash Flood WarningBTVCaledonia, Essex7 hr
Jul 30, 2:49 AM EDTFlash Flood WarningBTVOrleans3 hr
Jul 30, 3:13 AM EDTFlash Flood Warning EmergencyCatastrophic damage threatBTVEssex, Orleans5 hr
Jul 30, 3:39 AM EDTFlash Flood WarningBTVCaledonia, Essex3 hr
Jul 30, 4:42 AM EDTRiver Flood WarningBTVCaledonia6 hr
Jul 30, 4:54 AM EDTAreal Flood WarningBTVCaledonia, Essex, Orleans11 hr
Jul 30, 5:45 AM EDTAreal Flood WarningBTVOrleans99 min
Jul 30, 6:28 AM EDTAreal Flood WarningBTVCaledonia, Essex3 hr
Jul 30, 7:48 AM EDTAreal Flood WarningBTVEssex, Orleans2 hr
Jul 30, 9:49 AM EDTAreal Flood WarningBTVCaledonia, Essex8 hr
Jul 30, 3:23 PM EDTSpecial Weather StatementBTVChittenden52 min
Jul 30, 3:29 PM EDTFlood WatchBTVAddison, Caledonia, Chittenden, Essex, Franklin, Grand Isle and 6 more30 hr
Jul 30, 3:57 PM EDTSevere Thunderstorm WarningBTVAddison63 min
Jul 30, 4:00 PM EDTSevere Thunderstorm WarningBTVChittenden, Franklin, Lamoille60 min
Jul 30, 4:50 PM EDTSevere Thunderstorm WarningBTVAddison, Chittenden55 min
Jul 30, 4:55 PM EDTSpecial Weather StatementBTVFranklin50 min
Jul 30, 6:14 PM EDTSevere Thunderstorm WarningBTVAddison, Chittenden, Grand Isle46 min

Nearby

Flash Flood Warnings in Vermont, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.